Tamoxifen-induced neutropenia and leukopenia in a breast cancer patient: a case report and literature review

Read full text
Authors: Cheng Liu, Fadong Xu, Qinglai Liu
Cited by: 1
References: 23

Abstract

Background: Tamoxifen is a cornerstone of endocrine therapy for hormone receptor-positive breast cancer. While its common side effects are well-documented, severe hematological toxicities such as neutropenia and leukopenia are extremely rare. Case presentation: We report a case of a 37-year-old premenopausal woman with hormone receptor-positive breast cancer who developed neutropenia and leukopenia three months after initiating adjuvant tamoxifen (20 mg/day). Despite transient improvements with supportive therapies (leucogen tablets and Compound Ejiao Jiang), cytopenias persisted. Tamoxifen was discontinued and switched to ovarian function suppression (leuprolide) plus an aromatase inhibitor (exemestane). Within four weeks, neutrophil and leukocyte counts normalized and remained stable over six months of follow-up. Conclusion: This case highlights the importance of recognizing tamoxifen-induced hematological toxicity. Regular blood count monitoring is essential, and in premenopausal women intolerant to tamoxifen, switching to ovarian function suppression plus an aromatase inhibitor is a safe and effective alternative.

Fields of Study & Subjects

Blood disorders and treatments Estrogen and related hormone effects Cancer Treatment and Pharmacology

Publication details

Journal / source
Frontiers in Oncology
Publisher
Frontiers Media SA
Volume
16
Pages
1691480–1691480
Publication date
1 April 2026
Language
EN